Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 11, NWS Cheyenne, WY

May 28, 2006Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 28, 2006, 4:48 PM MDT for Laramie County, Platte County, Wyoming. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2006, 4:48 PM MDT (22:48 UTC)
Expired
May 28, 2006, 5:45 PM MDT
In force
57 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 63 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.8 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1741 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:59 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 28, 1:59 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT SUN MAY 28 2006

.SHORT TERM...THE PARENT LOW RESPONSIBLE FOR THE CURRENTLY UNSTABLE
WEATHER WILL PULL AWAY INTO CANADA OVERNIGHT DRIVING A SURFACE HIGH
THROUGH THE REGION LATER TONIGHT. THIS WILL BRING SEASONABLE AND
PLEASANT WEATHER FOR MEMORIAL DAY.  IN THE MEANTIME...SHOWERS AND
THUNDERSTORMS ARE SPREADING INTO SOUTHERN ALBANY AND CARBON COUNTIES
THIS HOUR...EXACTLY WHERE THE RUC RESOLVED SOME INSTABILITY IN ITS
18Z RUN...THUS HAVE CONFIDENCE IN ITS LATER DEPICTION OF INSTABILITY
SPREADING THROUGH THE CWA AND CLIMAXING IN THE NORTHERN PANHANDLE
AROUND 00Z.  A SEVERE THUNDERSTORM THREAT WILL EXIST ESPECIALLY IN
THE PANHANDLE WHERE SURFACE CONVERGENCE WILL BE AIDED BY UPPER JET
DYNAMICS.  THINGS SHOULD QUIET DOWN BY 06Z OR SO WHEN THE DRY
SURFACE HIGH WILL MAKE A PUSH THROUGH THE CWA.

.LONG TERM...BY MONDAY NIGHT THE UPPER LOW AND SHORTWAVE TROUGH ARE
WELL NORTH OF THE CWA.  THEN THROUGH WEDNESDAY...SOME MODELS MOVE
A WEAKER SHORTWAVE TROUGH OVER THE REGION...WHILE OTHERS ARE FLATTER
WITH THE FLOW ALOFT.  THE GFS HAS BEEN AND ITS 12Z RUN CONTINUES TO
BE THE STRONGEST...WHILE THE 00Z CANADIAN IS THE FLATTEST OF THE
MODELS.  AS SURFACE HIGH PRESSURE SLOWLY BUILDS OVER THE CWA...WEAK
BOUNDARY LAYER UPSLOPE LOOKS TO BE PRESENT THROUGH WEDNESDAY.  MOST
MODELS DEVELOP SOME PRECIPITATION OVER THE EAST PART OF THE CWA
MAINLY IN THE AFTERNOON AND EVENING HOURS.  THE 06Z DGEX AND NOGAPS
ARE DEPICTING THE PRECIPITATION TO BE MORE WIDESPREAD THAN THE OTHER
MODELS.  A RIDGE ALOFT THEN BUILDS BACK OVER THE ROCKIES STARTING
ON THURSDAY PER MOST MODELS WHICH WILL RETURN THE CWA BACK TO WARM
TEMPERATURES AND GENERALLY DRY WEATHER.  MODELS MAINLY DIFFER BY
NEXT WEEKEND WITH THE 06Z GFS MOVING A SIGNIFICANT SHORTWAVE TROUGH
OVER THE NORTHERN AND CENTRAL ROCKIES ON SUNDAY.  OTHER MODELS STILL
HOLD ONTO THE RIDGE...INCLUDING THE 00Z AND 12Z GFS AND ECMWF.  THE
12Z GFS DOES MOVE A WEAKER SHORTWAVE TROUGH OVER THE CWA FRIDAY AND
FRIDAY EVENING.  AT THIS TIME WILL FOLLOW THE 00Z AND 12Z GFS AND
ECMWF AND WILL LEAN TOWARD KEEPING THE CWA DRY FROM THURSDAY THROUGH
NEXT SUNDAY WITH WARMING TEMPERATURES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SOWKO/WEILAND
Hazardous weather outlook, May 28, 10:11 AM MDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1011 AM MDT SUN MAY 28 2006

NEZ054-055-WYZ059>070-291615-
KIMBALL-CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1011 AM MDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON. A FEW STORMS
IN NIOBRARA AND GOSHEN COUNTIES MAY BECOME STRONG ENOUGH TO
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SOME THUNDERSTORMS MAINLY ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-291615-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-
1011 AM MDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY
THIS EVENING IN THE PANHANDLE. SOME STORMS COULD BECOME QUITE
STRONG...PRODUCING STRONG WINDS AND HAIL...ESPECIALLY IN THE
NORTHERN HALF OF THE PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SOME THUNDERSTORMS MAINLY ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO EARLY THIS
EVENING.

SOWKO

In the hours before

Local storm report, May 28, 3:44 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
344 PM MDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 N WHEATLAND           42.11N 104.96W
05/28/2006  M0.25 INCH       PLATTE             WY   TRAINED SPOTTER

&&
Local storm report, May 28, 4:31 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             23 N GUERNSEY           42.60N 104.74W
05/28/2006  M0.75 INCH       PLATTE             WY   TRAINED SPOTTER

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:21 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte21 min
May 28, 4:34 PM MDTSevere Thunderstorm WarningCYSNiobrara41 min
May 28, 5:11 PM MDTSevere Thunderstorm WarningCYSGoshen64 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.